Alert archive / Connecticut / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Albany, NY

July 8, 2020Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Jul 8, 2020, 1:46 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 1:46 PM EDT (17:46 UTC)
Expired
Jul 8, 2020, 3:58 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 103 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS51 KALY 081746
FFWALY
CTC005-082045-
/O.NEW.KALY.FF.W.0002.200708T1746Z-200708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
146 PM EDT Wed Jul 8 2020

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  West Central Litchfield County in northern Connecticut...

* Until 445 PM EDT.

* At 146 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  New Preston, Hatch Four Corners, Erickson Corner, Upper Merryall, 
  Preston Hill, Marble Dale, Lower Merryall, East Kent, Carlsons 
  Grove and South Kent.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4172 7348 4164 7346 4165 7332 4175 7337

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

KSL
1 follow-up statement
244 
WGUS71 KALY 081958
FFSALY

Flash Flood Statement
National Weather Service Albany NY
358 PM EDT Wed Jul 8 2020

CTC005-082008-
/O.CAN.KALY.FF.W.0002.000000T0000Z-200708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Litchfield CT-
358 PM EDT Wed Jul 8 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL LITCHFIELD 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4172 7348 4164 7346 4165 7332 4175 7337

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:47 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 10:47 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1047 AM EDT Wed Jul 8 2020

.SYNOPSIS...
Morning clouds break for afternoon sun, leading to warm
and humid conditions. A weak boundary gradually pushing eastward
will then initiate strong to severe thunderstorms capable of heavy
downpours, damaging winds and frequent lightning. Dangerous heat and
humidity then arrives tomorrow before a potential moisture rich
coastal system travels up the East Coast this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 am, forecast thinking remains largely intact as we
monitor convective potential this afternoon. A generous sky
coverage is in place over much of the region, but there are signs
of some clearing due to diurnal mixing and sky coverage
decreasing to the west. Clusters of showers and thunderstorms
are moving into the eastern Catskills. So far these have been of
limited intensity as cloud cover has likely limited
destabilization. Going forward, CAMs appear to be keying in on a
weak low-level convergence zone across portions of the Mohawk
Valley, Capital District, Lake George Saratoga Region into
Southern Vermont. This appears to be the area where convection
is most likely to initiate around 17-18Z, though amid a
background of weak height falls associated with an approaching
wave, we could see it just about anywhere. Have updated PoPs to
try to highlight the aforementioned area with likely PoPs.
Previously mentioned hazards of locally heavy rainfall, strong
to borderline severe winds and frequent lightning remain valid.

Previous discussion...

The upper level GOES16 water vapor imagery early this morning
shows our upper level parent trough pushing eastward through
Quebec and it should continue tracking towards northern New
England today. Once the stratus deck breaks for sun, widespread
dew points in the upper 60s to near 70 should contribute to
enhanced instability values. Latest HREF guidance shows high
probabilities for SBCAPE values exceeding 2000J/kg once the
clouds break.

Given that the best height falls associated with the approaching
trough overspread the region by 18 UTC, the window of
opportunity for sunshine to enhance our instability values once
the stratus breaks is rather limited. In addition, the upper
level flow only increases to about 25 - 30 kts as the trough
axis crosses through the region this afternoon with the best
lift reserved to areas mainly north of Interstate 90. As a
result, we agree with SPC in only placing our region in a
marginal risk for severe weather today as weak forcing and the
absence of deep layer shear may preclude widespread severe
weather. The overlap of high instability with sufficient
effective shear ranging 25 to 30kts looks to reside in areas
north and east of Albany, which will be closer to the better
forcing. Latest CAMS show initial convection starting out as a
discrete storm mode north and west of I-90 due to the weak
forcing but as cold pools and outflow boundaries interact, cells
could merge into storm clusters and push into the Capital
Region and areas southward. With the 0-6km shear vectors
oriented northwesterly, there looks to be enough of a
perpendicular component to the approaching boundary that some
strong line segments capable of damaging winds could develop.
High DCAPE near or > 1000J/kg today will also contribute to an
enhanced potential for damaging winds to lead to downed
trees/power lines.

Besides damaging winds, high PWATs between 1.50 - 2.00" also
means thunderstorms will be capable of heavy downpours. Given
the weak flow in the column, storms may be slow moving. Should
storms repeatedly impact a local area or produce high rainfall
rates for a long period of time, we may need to issue few local
flood advisories. The near storm environment today also favors
frequent lightning as found in our local lightning climatology
study. In particular, normalized cape (or NCAPE) values look to
exceed 0.15 with over 500J/kg of cape in the -10C to -30C
regime. Our local study also shows the frequent lightning
typically occurs when effective shear is around 30kts which is
also met today.

Once we past peak heating, CAMS show thunderstorm activity
quickly weakening and we end our mention of thunder and reduce
POPS by 03 UTC. Muggy and warm conditions continue overnight
with fog likely quickly developing in areas impacted by
thunderstorms as our boundary stalls and moisture gets trapped
underneath the nocturnal inversion. Overnight lows once again
will be above normal, hovering around 70 for most. The southern
Adirondacks may have the best potential to fall into the low to
mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Heat Advisory in Effect 12PM to 8PM Thursday....

Our boundary from Wednesday remains stalled over areas south of I-90
heading into Thursday with westerly flow in its wake ushering in a
very warm air mass. In fact, 850hPa isotherms range +17 to +19 on
Thursday. Once early fog/stratus burns off, boundary layer mixing up
to around 850hPa should support high temperatures reaching into the
low to mid 90s in the Hudson and Mohawk River valley areas in NYS.
Combine this with lingering high dew points in the upper 60s to near
70 and heat indices look to exceed our 95F heat advisory criteria.
We have collaborated with neighboring offices to issue a heat
advisory for these areas.
MA/CT require two days of heat indices at or over 95F to warrant an
advisory so we have not included those zones. Those working outdoors
on Thursday should take extra breaks and stay hydrated.
Be aware of the elevated risk for heat stroke and heat exhaustion
and take appropriate actions to keep yourself safe.

Besides the heat, the stalled boundary over the mid-Hudson Valley,
eastern Catskills and NW CT could act to focus convection Thursday
afternoon. Deep layer shear is much weaker with the trough no longer
in place so slow moving storms could lead to local flooding in
urban, low-lying or poor drainage areas.

The boundary washes out by Friday with surface high pressure
building into the region. Temperatures Friday will still well above
normal but should end up being a few degrees cooler than Thursday as
the heat dome shifts north into the North Country and northern VT.
Therefore, highs should only reach the upper 80s to low 90s and we
should fall short of the heat advisory criteria. We will then be
closely monitoring a moisture rich system traveling up the East
Coast. Latest guidance from the NHC shows it has having a 40% chance
of developing into a tropical system, especially if it travels over
the warm western Atlantic waters off the mid-Atlantic on its
northward journey. Should this occur, it likely will end up tracking
slower than the current guidance. This is why we favored the ECMWF
output compared to the faster GFS/CMC solution and held off on
introducing likely POPs before 00 Saturday. This system could be our
next chance for more widespread rainfall. More on this system will
be in discussed in our long term and hydro discussion.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Initial focus will be on the coastal low. WPC/NHC medium range
forecasts place the low south of Long Island at 12Z Saturday
reflecting a WPC preference for consistency offered by the 00Z
NAM/ECMWF/CMC. Evolution and track of this system still needs to be
worked out. The system has the potential to produce heavy rain.
Right now models are indicating that the heaviest precipitation
would be north and east of the storm track. In support of the heavy
rain possibility, GEFS indicate PWATs 2-3 standard deviations above
normal with the storm. GFS/ECMWF depict rainfall totals of 2.00-2.50
inches in the path of the storm, with the CMC offering up to 4.00
inches. Again potential for heavy rain is there. Right now, timing
on the storm shows impacts likely Friday night into Saturday.
Forecast indicates likely POPs for Saturday. NHC continues to
monitor.

In the wake of the coastal system, models show a troughing pattern
across the region. There are differences in how the models resolve
this pattern. But generally, expect a diurnal trend of showers and
thunderstorms each day. As far as severe chances go, a little too
early to hone in on any one specific day.

GEFS depict 925mb temperatures holding within 1 standard deviation
above normal, with the occasional jump of 1-2 standard deviations
above normal. This translate into 2m temperatures about 5-8 degrees
above normal. Dewpoints will run in the 70s to start the extended,
then trend back into the mid 60s though the remainder of the period.
Putting this together, heat indices look to remain below advisory
levels.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR CIGS at all terminals except KPSF where IFR CIGS reported. For
the remainder of the early morning hours will continue with these
steady state conditions of MVFR/IFR CIGS. Some potential for DZ at
KPOU and KPSF this morning that would lower VSBYS to MVFR. Not
sufficient confidence to post in TAF.

IFR/MVFR CIGS should lift to VFR levels by 15z.

Then, a front will drop southeast across the region in the afternoon
bringing showers and thunderstorms. CAMS show best potential for
TSRA in 18Z-00Z period. There also looks to be multiple rounds of
convective activity. Instability is more than ample with soundings
showing 2K-4K J/kg of CAPE available depending on model. Shear
is on the order of 20-30 knots so some storms could be severe.
Regarding the TAFs, did not want to indicate 6 straight hours of
TSRA for the terminals. So have gone with MVFR SHRA. It is
likely that most of the terminals will see some TSRA activity
this afternoon. Timing on this will be refined in subsequent
TAFs.

In the wake of TSRA this evening, some clearing will set in.
Dewpoints remain unchanged. So it is likely we will see some
MVFR/IFR BR/FG develop.

Outlook...

Thursday Night: Low Operational Impact. Patchy FG.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.&&

.FIRE WEATHER...
Morning clouds break for afternoon sun, leading to warm
and humid conditions. A weak boundary gradually pushing eastward
will then initiate strong to severe thunderstorms capable of heavy
downpours, damaging winds and frequent lightning. Dangerous heat and
humidity then arrives tomorrow before a potential moisture rich
coastal system travels up the East Coast this weekend.

&&

.FIRE WEATHER...
Morning clouds break for afternoon sun, leading to warm
and humid conditions. A weak boundary gradually pushing eastward
will then initiate strong to severe thunderstorms capable of heavy
downpours, damaging winds and frequent lightning. Dangerous heat and
humidity then arrives tomorrow before a potential moisture rich
coastal system travels up the East Coast this weekend.

&&

.HYDROLOGY...
A weak boundary pushing eastward today will likely lead to
isolated to scattered thunderstorm activity this afternoon.
Given high precipitable water values ranging between 1.50 to
2.00 inches (1 to 2 standard deviations above normal as per the
GEFS), heavy downpours will be possible during any
thunderstorm. Storms may be slow moving and could repeatedly
impact the same area. Therefore, isolated flooding of low-
lying, urban or poor drainage areas may occur.

Additional isolated to scattered thunderstorms are again
possible tomorrow afternoon but should be focused to areas
mainly south of Interstate 90. With high precipitable water
values still in place, any thunderstorm will again be capable of
heavy downpours.

A moisture rich coastal system currently in the Southeast U.S
is expected to travel up the East Coast this weekend. While
exact timing and track are still uncertain, guidance points to
it impacting our region sometime between Friday night and
Saturday. It has potential to produce moderate to heavy
rainfall across the region.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory from noon to 8 PM EDT Thursday for NYZ038-040-
     041-043-048>050-052-053-059-060-064-065-083-084.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Thompson/Speciale
SHORT TERM...Speciale
LONG TERM...OKeefe
AVIATION...KL/OKeefe
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, Jul 8, 4:23 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
423 AM EDT Wed Jul 8 2020

CTZ001-013-MAZ001-025-NYZ032-033-039-042-047-051-054-058-061-063-066-
082-VTZ013>015-091100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Fulton-
Northern Warren-Schoharie-Western Albany-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
Northern Fulton-Bennington-Western Windham-Eastern Windham-
423 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont, the southern Adirondacks,
eastern Catskills, the Helderbergs and the Taconics.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon. Any
severe thunderstorm will be capable of heavy downpours, damaging
winds, frequent lightning and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for thunderstorms exist Thursday and then again Saturday
through Tuesday, mainly during the afternoon and evening hours each
day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state and CDC guidelines.

NYZ038-040-041-043-048>050-052-053-059-060-064-065-083-084-091100-
Southern Herkimer-Montgomery-Northern Saratoga-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southeast Warren-Southern Washington-
423 AM EDT Wed Jul 8 2020

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for the Hudson and Mohawk River
Valley areas of New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon.
Any severe thunderstorm will be capable of heavy downpours, damaging
winds, frequent lightning and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Chances for thunderstorms exist Thursday and then again Saturday
through Tuesday, mainly during the afternoon and evening hours each
day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state and CDC guidelines.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:22 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region113 min
Jul 8, 1:48 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region117 min
Jul 8, 2:13 PM EDTFlash Flood WarningALYNorthwest Hills Planning Region2 hr

Nearby

Flash Flood Warnings in Connecticut, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.